Haemodynamic Manifestations Of Blood-dialyser Interactions And Their Modification In An Animal Model

  • R. M. Lindsay
  • J. F. Walker
  • W. J. Sibbald
  • A. L. Linton
Part of the Strathclyde Bioengineering Seminars book series (KESE)

Abstract

Blood-foreign surface interactions occurring in extracorporeal devices such as the artificial kidney may lead to clinically significant problems. One such problem that has been well recognised is the peripheral leucopenia and arterial hypoxaemia that frequently occurs during the first 30 minutes of dialysis (Craddock et al., 1977a; Jacob, 1980). These phenomena have been related to activation of alternate complement pathway activity (Craddock et al., 1977a,b), which results in the pulmonary sequestration of neutrophils (Toren et al., 1970); this, it has been suggested, causes an increased arterial alveolar gradient of oxygen (Mahajan et al., 1977; De Backer et al., 1983). Haemodialysis with membranes of different chemical composition has been demonstrated to result in varying degrees of complement activation, leucopenia and hypoxaemia (Jacob et al., 1980; Shenonda et al., 1981; Hakim and Lowrie, 1982).

Keywords

Cellulose Catheter Agar Heparin Histamine 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Agar, J.W., Hull, J.D., Kaplan, M. and Pletka, P.G. (1979). Acute cardiopulmonary decompensation and complement activation during hemodialysis. Ann.intern.Med., 90, 792–793.CrossRefPubMedGoogle Scholar
  2. Butsick, E.A., Clyde, C.A., Hudson, P.C., Manion, B.A. and Smith, L.J. (1983). Nursing management of new dialyser syndrome. Am.Ass.Nephrol.Nurs.Techn.J., 10, 38.Google Scholar
  3. Carlon, G.C., Campfield, P.B., Goldiner, P.L. and Turnbull, A.D. (1979). Hypoxemia during hemodialysis. Crit.Care.Med., 7, 497–499.CrossRefPubMedGoogle Scholar
  4. Cestero, R.W.M., Hoy, W.E. and Freeman, R.B. (1975). Anaphylactoid reactions and eosinophilia in patients treated with hollow fiber artificial kidneys (HFAK). Abstr.Am.Soc.artif.intern.Organs, 4, 9.Google Scholar
  5. Craddock, P.R., Fehr, J., Brigham, K.L., Kronenberg, R.S. and Jacob, H.S. (1977a). Complement and leukocyte-mediated pulmonary dysfunction in hemodialysis. New Engl.J.Med., 296, 769–774.CrossRefPubMedGoogle Scholar
  6. Craddock, P.R., Fehr, J., Dalmasso, A.P., Brigham, K.L. and Jacob, H.S. (1977b). Hemodialysis leukopenia: pulmonary vascular leukostasis resulting from complement activation by dialyzer cellophane membranes. J.clin.Invest., 59, 879–888.CrossRefPubMedPubMedCentralGoogle Scholar
  7. De Backer, W.A., Verpooten, G.A., Borgonjon, D.J., Vermiere, P.A., Lins, R.R. and DeBroe, M.E. (1983). Hypoxemia during hemodialysis; effects of different membranes and dialysate compositions. Kidney int., 23, 738–743.CrossRefPubMedGoogle Scholar
  8. Goldstein, I.M., Malmsten, C.L., Kindahl, H., Kaplan, H.B., Radmark, O., Samuelsson, B. and Weissmann, G. (1978). Thromboxane generation by human peripheral polymorphonuclear leukocytes. J.expl.Med., 148, 787–792.CrossRefGoogle Scholar
  9. Grant, J.A., Dupree, E., Goldman, A.S., Schultz, D.R. and Jackson, A.L. (1975). Complement-mediated release of histamine from human leukocytes. J.Immun., 114, 1101–1106.PubMedGoogle Scholar
  10. Hakim, R.M. and Lowrie, E.G. (1982). Haemodialysis associated neutropenia and hypoxemia: the effect of dialyser membrane materials. Nephron, 32, 32–39.CrossRefPubMedGoogle Scholar
  11. Hakim, R.M. and Lowrie, E.G. (1980). The relative effect of leukopenia and dialysate composition on the dialysis-associated hypoxemia. Am.Soc.Nephrol.Abstracts, 13, 40.Google Scholar
  12. Jacob, H.S. (1980). Complement induced vascular leukostasis: its role in tissue injury. Arch.Pathol.Lab.Med., 104, 617–620.PubMedGoogle Scholar
  13. Jacob, A.I., Gavellas, G., Zarco, R., Perez, G. and Bourgoignie, J.J. (1980). Leukopenia, hypoxia, and complement functions with different hemodialysis membranes. Kidney int., 18, 505–509.CrossRefPubMedGoogle Scholar
  14. Mahajan, S., Gardiner, H., DeTar, T., Desai, S., Muller, B., Johnson, N., Briggs, W. and McDonald, F. (1977). Relationship between pulmonary functions and hemodialysis induced leukopenia? Trans.Am.Soc.artif.intern.Organs, 23, 411–415.CrossRefPubMedGoogle Scholar
  15. Ogden, D.A. (1980). New dialyser syndrome. New Engl.J.Med., 302, 1262–1263.PubMedGoogle Scholar
  16. Peterson, M.B., Huttemeier, P.C., Zapol, W.M., Martin, E.G., Watkins, W.D. (1982). Thromboxane mediates acute pulmonary hypertension in sheep extracorporeal perfusion. Am.J.Physiol., 243, H471-H479.Google Scholar
  17. Popli, A., Ing, T.S., Daugirdas, J.T., Kheirbek, A.O., Viol, G.W., Vilbar, R.M. and Ghandi, V.C. (1982). Severe reactions to Cuprophan capillary dialyzers. Artif.Organs, 6, 312–315.CrossRefPubMedGoogle Scholar
  18. Shenonda, A.N. Yium, J.J., Paty, J.G. Jr., Miller, F.J., Swafford, D. and Edmons, R. (1981). Effects of hemodialysis on blood oxygen, white blood cell count, platelets and complements by two different membrane dialysers. Am.Soc.Nephrol.Abstracts, 14, 51.Google Scholar
  19. Toren, M., Goffinet, J.A. and Kaplow, L.S. (1970). Pulmonary bed sequestration of neutrophils during haemodialysis. Blood, 36, 337–340.PubMedGoogle Scholar
  20. Walker, J.F., Lindsay, R.M., Peters, S.D., Sibbald, W.J. and Linton, A.L. (1983). A sheep model to examine the cardiopulmonary manifestations of blood-dialyser interactions. Am.Soc.artif.intern.Organs J., 6, 123–130.Google Scholar
  21. Wells, S. (1981). Possible dialyzer hypersensitivity. Nephrol.Nurse, 3, 54–55.PubMedGoogle Scholar
  22. Ziroyannis, P., Thanou, J., Tsantoulis, K., Papathanasiou, E. and Papadoyannakis, N. (1983). Anaphylactic reactions to cuprophan and cellulose acetate membranes. Abstr.Eur.Dialysis Transplant Nurses Ass., 12, 21.Google Scholar

Copyright information

© Bioengineering Unit, University of Strathclyde 1984

Authors and Affiliations

  • R. M. Lindsay
  • J. F. Walker
  • W. J. Sibbald
  • A. L. Linton

There are no affiliations available

Personalised recommendations